Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Billings, MT

June 1, 2008Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 1, 2008, 5:51 PM MDT for Carter County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 5:51 PM MDT (23:51 UTC)
Expired
Jun 1, 2008, 6:30 PM MDT
In force
39 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Carter County, MT

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SUN JUN 1 2008

.SHORT TERM...VALID FOR MON AND TUE...

12Z GFS DATA WAS VERY SLOW TO COME IN TODAY WITH PROBLEMS BACK
EAST...SO DID NOT MAKE MANY CHANGES TO CURRENT FORECAST.
SOUTHWEST FLOW OVER THE AREA WITH A DEEP UPPER TROUGH OVER
WASHINGTON AND OREGON. MODERATELY STRONG SHORTWAVE WAS SPINNING
OFF THE TROUGH AND MOVING INTO EASTERN IDAHO THIS AFTERNOON.
CONVECTION HAS FIRED OVER AREAS GENERALLY WEST OF BILLINGS. UPPER
DIVERGENT PATTERN OVER NORTHWEST MONTANA WAS FIRING CONVECTION
NORTH AND WEST OF BILLINGS AS WELL. TRACK OF SHORTWAVE WILL
CONTINUE TO ENHANCE LIFT FOR CONVECTION THIS EVENING. MID LEVEL
FLOW WAS FAIRLY WEAK. BETTER SHEAR PROFILE OVER THE EAST AND THIS
AREA CLOSER TO MID LEVEL JET PUNCHING INTO EASTERN WYOMING.
STORMS WILL BE SLOW MOVERS AND THUS WILL HAVE CAPABILITY OF
PRODUCING LOCALLY HEAVY RAIN. WILL KEEP THE MENTION OF SEVERE IN
THE SOUTHEAST WERE THE BETTER SHEAR AND LOW LEVEL DEWPOINTS WERE.

CONVECTION OVER THE WEST WILL SPREAD EAST THROUGH THE EVENING AND
MOVE INTO THE EAST OVERNIGHT. LINGERED HIGHER POPS OVER THE EAST
AND THINGS SHOULD DRY OUT FROM WEST TO EAST GRADUALLY OVERNIGHT.
THE STRONG UPPER TROUGH OVER THE WEST SHOULD MOVE INTO IDAHO
MONDAY AFTERNOON. MORE ENERGY WILL SPIN OFF THIS TROUGH AND MOVE
THROUGH THE AREA MONDAY AFTERNOON AND EVENING. TEMPERATURES
SHOULD BE A LITTLE COOLER MONDAY AS SURFACE LOW PRESSURE MOVES
INTO THE WESTERN DAKOTAS. STRONG DIVERGENCE SHOULD GET MORE
SHOWERS AND THUNDERSTORMS TO FORM OVER THE WEST AND MOVE EAST
MONDAY NIGHT. THE STORMS SHOULD BE SLOW MOVERS AGAIN WITH THE
CAPABILITY OF HEAVY RAIN. THE SYSTEM SHEARS APART TUESDAY...BUT
ENOUGH DIVERGENT FLOW FOR SCATTERED POPS TUESDAY AFTERNOON AND
NIGHT. COOLER TEMPERATURES IN LINE TUESDAY AS THICKNESSES AND
850MB TEMPERATURES FALL. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS KEEP IT VERY UNSETTLED THROUGH THE PERIOD. DEEP UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE FORECAST AREA ON
WEDNESDAY AND THURSDAY BRINGING MUCH COOLER TEMPERATURES AND A
GOOD SHOT OF PRECIPITATION TO THE AREA. HAVE BUMPED UP POPS A
LITTLE HIGHER DURING THESE PERIODS. THERE WILL BE THE POTENTIAL
FOR ACCUMULATING SNOW IN THE MOUNTAINS WEDNESDAY NIGHT AND
THURSDAY NIGHT WITH THESE COOLER TEMPERATURES COMING INTO THE
AREA. MODELS KEEP IT UNSETTLED ON FRIDAY AND SATURDAY AS WELL
WITH ANOTHER STRONG UPPER LEVEL LOW SYSTEM APPROACHING THE AREA
ON SATURDAY NIGHT INTO SUNDAY. FOR NOW...BEYOND THURSDAY...HAVE
KEPT POPS SCATTERED. WILL NEED TO BUMP POPS UP IF THIS SYSTEM
NEXT WEEKEND PANS OUT. TEMPERATURES WILL WARM SLIGHTLY ON FRIDAY
AND SATURDAY BUT STILL LOOK TO BE AT OR BELOW NORMAL FOR THIS
TIME OF YEAR. SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THIS AFTERNOON AND BECOME A LITTLE MORE WIDESPREAD THIS EVENING.
SOME OF THE STORMS ACROSS SOUTHEAST MONTANA AND NORTHERN WYOMING
MAY BE SEVERE WITH LARGE HAIL AND WIND GUSTS UP TO 60 KNOTS. MVFR
CONDITIONS WITH OCCASIONAL IFR WILL BE POSSIBLE WITH THE
PRECIPITATION. THE CHANCES FOR PRECIPITATION WILL DECREASE WEST
OF MILES CITY LATE TONIGHT...BUT WILL REMAIN HIGH OVER MILES CITY
AND THE REMAINDER OF SOUTHEAST MONTANA. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 053/073 049/068 046/060 046/065 047/067 047/068 049/068
    63/T    73/T    45/T    55/T    33/T    33/T    33/T
LVM 045/065 043/066 038/055 041/060 041/062 040/064 042/065
    65/T    73/T    46/T    65/T    33/T    33/T    33/T
HDN 052/075 049/072 045/065 047/066 048/069 048/071 049/073
    63/T    64/T    45/T    55/T    33/T    33/T    33/T
MLS 055/074 049/065 045/062 047/065 049/069 048/072 050/070
    64/T    45/T    35/T    55/T    33/T    33/T    33/T
4BQ 053/074 049/067 045/064 049/063 047/068 047/070 049/072
    64/T    45/T    36/T    65/T    33/T    33/T    33/T
BHK 054/071 048/063 043/058 048/061 048/066 050/068 050/071
    64/T    45/T    35/T    55/T    33/T    33/T    33/T
SHR 050/072 047/067 042/060 043/061 044/065 043/067 045/069
    64/T    55/T    46/T    65/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 1, 3:11 PM MDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT SUN JUN 1 2008

MTZ028>042-056>058-063>068-WYZ098-099-022200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
311 PM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A DISTURBANCE WILL PUSH NORTHEAST OUT OF EASTERN IDAHO AND ACROSS
THE AREA TONIGHT. THIS FEATURE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS ACROSS THE AREA. SOME OF
THE THUNDERSTORMS MAY BE SEVERE OVER SOUTHEAST MONTANA WITH WIND
GUSTS OF 60 MPH AND QUARTER SIZED HAIL.

THE TONGUE RIVER IN BIG HORN...ROSEBUD AND CUSTER COUNTIES WILL
CONTINUE TO RUN HIGH DUE TO SNOW MELT IN THE BIG HORN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE TONGUE RIVER IN BIG HORN...ROSEBUD AND CUSTER COUNTIES WILL
CONTINUE TO RUN HIGH THROUGH THE WEEK DUE TO SNOW MELT IN THE BIG
HORN MOUNTAINS AND THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 1, 3:10 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             10 NNW OLIVE            45.67N 105.61W
06/01/2008  E1.00 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

KBV
Local storm report, Jun 1, 4:36 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
436 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             12 N BROADUS            45.62N 105.41W
06/01/2008  E0.75 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

KBV
Local storm report, Jun 1, 5:51 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
551 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             21 NW ALZADA            45.23N 104.72W
06/01/2008  E0.75 INCH       CARTER             MT   TRAINED SPOTTER

&&

KBV

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:42 PM MDTSevere Thunderstorm WarningBYZPowder River33 min
Jun 1, 3:13 PM MDTSevere Thunderstorm WarningBYZPowder River62 min
Jun 1, 3:48 PM MDTSevere Thunderstorm WarningBYZMusselshell57 min
Jun 1, 4:12 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River63 min
Jun 1, 4:16 PM MDTSevere Thunderstorm WarningBYZCuster59 min
Jun 1, 4:41 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud, Treasure, Yellowstone64 min
Jun 1, 5:14 PM MDTSevere Thunderstorm WarningBYZCarter61 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.